3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Dieting with Obstacles > PCOS/Insulin Resistance Support

PCOS/Insulin Resistance Support Support for us with any of the following: Insulin Resistance, Syndrome X, Polycystic Ovarian Syndrome, or other endocrine disorders.

Metformin and unusual/usual side effects?

Reply
 
Thread Tools
Old 01-25-2013, 03:15 PM   #1
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default Metformin and unusual/usual side effects?

I just started 500mg of ER metformin on Tuesday. I just got off the phone with the pharmacist, because my doc's office is closed this afternoon.

Nausea is minimal, thankfully, but what I am experiencing is bad headaches and by about lunchtime (I take mine with breakfast), I feel like I could just sleep the rest of the day. I can barely keep my eyes open.

Normal? Will it go away? Abnormal reaction and cause for concern?
what are y'all's experiences with this?
Aianah is offline   Reply With Quote
Old 01-25-2013, 03:42 PM   #2
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

* oh, duh. Pharmacist said he'd never heard of these side effects.
Aianah is offline   Reply With Quote
Old 01-25-2013, 04:05 PM   #3
Senior Member
 
penmage's Avatar
 
Join Date: Sep 2007
Location: Ohio
Posts: 3,033

S/C/G: 245/ticker/125

Height: 5'2"

Default

I'm on 500mg ER as well (approximately 3 months duration), and the only side effect I've noticed (and I'm not even sure if this is due to the Metformin or not) is tiredness after a carb-heavy meal. I usually take it in the afternoon/evening so if I do happen to eat carby, it's closer to bedtime anyway!

What are you eating for breakfast? Maybe the food you're eating, or the amount, isn't enough to help prevent the headaches/nausea. Unless you absolutely must take it with breakfast (mine says take on full stomach), perhaps try taking it with lunch or dinner to see if having more in your stomach helps?

I'm not a doctor or pharmacist or anyone like that, so take the advice with a grain of salt
__________________


Let's try this again!
Mini Goal 1: 230.0
Plan: South Beach
penmage is offline   Reply With Quote
Old 01-25-2013, 04:15 PM   #4
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

thanks, Penmage- I typically do pretty well with breakfast- eggs, turkey sausage, cheese, and kale or spinach scrambled together...or peanut butter and celery and a handful of almonds. Although I've gotten in the bad habit of having a cup of coffee with creamer and sugar and need to knock that off.

Lunch this week has been more carb heavy, as has dinner. Headache leaves me feeling diminished and then I am more likely to cave in and eat junk.

So the tiredness can be because of the carbs, perhaps? I don't know which came first, lunch or tiredness. They may be too close to call...but I'll see this weekend if one or the other is consistently first.
Aianah is offline   Reply With Quote
Old 01-25-2013, 04:20 PM   #5
Senior Member
 
Join Date: Sep 2011
Posts: 377

S/C/G: 290/see ticker/180

Height: 5'8

Default

I take the metformin with dinner ..... I like that better and actually its what my doctor suggested - take it with the biggest meal of the day.

Metofrmin made me really emotional at first, I almost stopped it. Hwoever, that went away after about one week. So hopefully you will acclimate and no longer have side effects. I do think it may have given me headaches at first too.
__________________
[url=http://www.3fatchicks.com/] [/
mandypandy2246 is offline   Reply With Quote
Old 01-25-2013, 04:26 PM   #6
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

thank you, Mandypandy. I am not happy to know others have felt this way, but I am glad to know I'm not experiencing something way out of line.

I don't typically eat a lot of dinner, even when I eat junk for dinner- try to have an empty stomach to take my thyroid medicine on. Breakfast is usually the biggest meal for me. I need to trim carbs back down anyhow, and maybe that's going to improve my energy levels.
Aianah is offline   Reply With Quote
Old 01-26-2013, 02:11 PM   #7
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

ugh, I feel like crap! This mess better be short-lived!
Aianah is offline   Reply With Quote
Old 01-28-2013, 09:48 PM   #8
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

got a call back from doc's office, and they don't believe the headaches and droopiness are side effects.

I have been googling this and found several discussions elsewhere where folks have found this to be pretty common effects for 2-3 weeks.

Either way, they told me to stop taking it and let it wear off, then come get samples of a name brand. This isn't good news, because funding is an issue.
Today, I didn't even get out of bed and go to work, the headache and nausea was so bad.
Aianah is offline   Reply With Quote
Old 01-31-2013, 07:34 PM   #9
Tackling PCOS
 
Natalie42's Avatar
 
Join Date: Jan 2013
Location: USA
Posts: 45

S/C/G: 242/224/135

Height: 5'3

Default

Hi Aianah,

I started taking 500mg this week. I am on my 4th day. The first day, terrible diarrhea. Now, I'm having headaches which have never been a problem for me. All the reading I've done say this CAN happen and should subside. I'll count the days with you until they do!
Natalie42 is offline   Reply With Quote
Old 02-01-2013, 12:46 PM   #10
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

hi Natalie,
I stopped the generic metformin, and even after 5 days, the side effects were still happening, although to a much lesser degree.
I could accept headaches and nausea, but this was migraine status, and if I can't work, well, it won't be long before I'm in bigger trouble.

today I started the Glumetza. My head is heavy, but not an outright headache (and hope that's as far as it goes), but I'm pretty queasy.

I'd be happy to count days with you!
Aianah is offline   Reply With Quote
Old 02-01-2013, 10:39 PM   #11
Tackling PCOS
 
Natalie42's Avatar
 
Join Date: Jan 2013
Location: USA
Posts: 45

S/C/G: 242/224/135

Height: 5'3

Default

I will google Glumetza as my headaches on Metformin are not getting any better. I am in a physician weight loss program and I'm going to go back on Monday. It's a bit early that I anticipated, but this is no fun.
Natalie42 is offline   Reply With Quote
Old 02-01-2013, 11:33 PM   #12
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

No, no it's not. Sorry you're experiencing the same thing I did. I have read that headaches are common, but my doc told me that bad headaches were not typical side effects, so I'm wondering if there are just so many people on a form of it that doesn't sit well, and that's why I found so many reports of headaches? I didn't see any reports of migraines, though- and I know a migraine when it hits.

Today was my first day of the Glumetza- and while the queasiness and diarrhea was expected, I'm bored with it already. My stomach has hurt for the last two weeks, non stop, since I started the generic one at first. However, I can live with that, if it's temporary.
No headache today. My head felt a little woozy and heavy, but not actual pain.
I'll let you know if it changes.
Aianah is offline   Reply With Quote
Old 02-02-2013, 02:06 AM   #13
Madeleine
 
fatmad's Avatar
 
Join Date: Oct 2008
Location: rural southwestern Ontario Canada
Posts: 2,416

S/C/G: sw187/cw179/gw140

Height: 5 ft 3.5 in or 163 cm

Default

I think if you are just taking it once a day and it seems to make you droopy, try at night and sleep through the droopiness. Most side effects wear off before too long. For me, I get leg pain, like a cramp that won't leave but taking extra folic acid and a b complex seems to keep that at bay.
Hope it helps and good luck.
__________________
Fatmad

zen and the art of weight loss, finding the true path of en-lighten-ment

fatmad is offline   Reply With Quote
Old 02-02-2013, 07:29 PM   #14
Member
 
Join Date: Jan 2013
Location: Texas
Posts: 36

Default

thanks Fatmad- I may do that. The nausea is worse on this one than on the generic, but fortunately, at least so far, the headaches are only slight.

I've been on extra folic acid, biotin, and B complex already- so I hope this doesn't mean I need more.
Aianah is offline   Reply With Quote
Old 02-02-2013, 10:17 PM   #15
Senior Member
 
Michelle125's Avatar
 
Join Date: Feb 2008
Location: Philly burbs
Posts: 480

S/C/G: 222/ticker/122

Height: 5'4''

Default

I got nighttime hallucinations with Metformin and had to stop it. I was seeing things out of the corner of my eye, then when it was really bad the trees outside my window had florescent squigglies dancing around each branch. The final straw was after 6 nights of this I woke up shaking my husband!!! It startled both of us and I immediately stopped taking it after that. I've never had nighttime issues or any type of psychosis except when I take it. Oy, no thank you!
__________________
- Michelle

Facebook! https://www.facebook.com/HormonalChicks

Michelle125 is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


All times are GMT -4. The time now is 10:54 PM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2